Texas, 2018

Damaging Wind in Texas, June 3, 2018

June 3, 2018 · NWS EPZ · 1 event in 1 county or zone

A dryline pushed westward to about the Rio Grande Valley and combined with an upper level disturbance. Good shear and instability resulted in a severe storm developing over El Paso county and producing wind gusts to 66 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A dryline pushed westward to about the Rio Grande Valley and combined with an upper level disturbance. Good shear and instability resulted in a severe storm developing over El Paso county and producing wind gusts to 66 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 3, 12:19 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 3, 12:19 PM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
119 PM MDT Sun Jun 3 2018

.SYNOPSIS...
Scattered strong to severe storms will continue early this evening
for areas mainly east of the Rio Grande valley. Strong damaging
winds, hail and heavy downpours with flooding in some areas, is
likely. Hot and mostly dry weather returns this week, as high
pressure aloft builds northward over the region from Mexico.
Slight chances for storms may come back into the picture later
in the week.

&&

.DISCUSSION...

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR SIERRA, DONA
ANA, OTERO, EL PASO AND HUDSPETH COUNTIES

We are shaping up for an very active afternoon weatherwise, as
last nights cold front has advected abundant low level moisture
into the area from the east and southeast. Observed and fcst
soundings in the area continue to depict veering wind profiles
with height, which will support rotation in some storms.

Aloft a weakening late season upper level trough, now lifting
northeast over the four corners, will recurve and track eastward
over southern Colorado later this afternoon. An upper level ridge
builds over So Cal and western AZ off the high in Mexico, is the
primary cause.

Wind threat: DCAPES readings to 900-1500 J/kg and MUCAPES
1500-2000 J/kg will support very strong downdrafts to 60-70 mph.

Hail threat: WB zero heights to 10 kft are supportive of hail.
Expected rotation with some storms, will sustain strong updrafts
that support large hail.

Heavy rain/flooding threat: The PW from our 12Z sounding was
1.07" and short range model forecasts indicate readings as high as
1.70" for eastern Otero later this afternoon. We launched an 18Z
RAOB, with a slightly lower PW of 0.92" with some drying below 500
mb. This favors a heavy rain threat for areas east of our office,
with the focus over Otero and eastern Hudspeth counties. Local
rainfall amounts exceeding 2 inches will be likely from a few
storms initially. Activity is expected to organize into an MCC
late in the day over eastern portions of Otero and Hudspeth
counties At this stage, rainfall totals could reach 3 inches in a
few areas. 0-6 km bulk shears 20-30 kts, increased upper lvl
dynamics with enhanced DPVA and divergence aloft, will favor
longevity with some storms.

Activity should move east of our CWFA between 8 and 9 pm, with
skies clearing gradually from the west overnight. Hot and dry
weather will follow for the work week, as high pressure aloft
builds and expands northward from Mexico. Lowland highs to the low
100's with morning lows to the upper 70s, will make for the
feeling of a poor evening recovery...especially later next week.
Depending on where the high center ends up positioned with respect
to the borderland, circulation on its western periphery may carry
meager amounts of ST moisture up our way later in the week. As
convection will capped under the ridge, dry lightning and gusty
downburst winds would serve as the main impacts.

&&

.AVIATION...Valid 04/00Z-05/00Z...
Across areas east of Rio Grande through 03Z SCT-BKN050-070 BKN150-
200 with SCT VRB30G45KT 1-3SM TSRAGS BKN030-040. After 03Z east and
through the whole period west, P6SM SKC-SCT200-250. S to SE winds
decreasing from 10-20KTS to AOB 12KTS by 06Z.  Winds will be
shifting around overnight and through the morning hours to the S to
SW at 5-15KTS.

&&

.FIRE WEATHER...
Moisture has moved into the region but will not stay around too
long.  Showers and thunderstorms are expected east this evening, but
will be ending by around sunset across the area. Winds will remain
out of the south to southeast through Monday morning which will
allow for good overnight recoveries most zones except for around the
Bootheel of New Mexico. By Monday afternoon, west to southwest winds
kick in and dry the region out quickly with relative humidities
falling back into the single digits and teens. For the remainder of
the week, expect high temperatures back around 100 degrees for the
lowlands as upper high becomes established near the NM/TX border
region.  Relative humidities will be slightly better than the recent
week with right around 10 percent common. There could be a few stray
dry thunderstorms the second half of the week out west depending on
the exact placement of upper high and how much moisture can get
drawn north into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 95  69 101  73 /  40  50   0   0
Sierra Blanca           89  68  99  71 /  30  40   0   0
Las Cruces              97  63  97  66 /  40  30   0   0
Alamogordo              91  62  95  66 /  50  60   0   0
Cloudcroft              72  52  76  53 /  50  60   0   0
Truth or Consequences   94  64  96  66 /  40  30   0   0
Silver City             93  58  92  60 /  20   0   0   0
Deming                  99  61  99  62 /  20   0   0   0
Lordsburg               97  63  99  63 /   0   0   0   0
West El Paso Metro      93  71 100  73 /  40  50   0   0
Dell City               90  65 101  66 /  50  50   0   0
Fort Hancock            94  71 103  73 /  30  40   0   0
Loma Linda              86  65  96  67 /  40  50   0   0
Fabens                  94  69 102  69 /  30  50   0   0
Santa Teresa            95  68 100  69 /  40  30   0   0
White Sands HQ          93  68  99  70 /  50  40   0   0
Jornada Range           93  62  99  64 /  50  40   0   0
Hatch                   98  62 100  63 /  40  30   0   0
Columbus               101  64 102  67 /  20   0   0   0
Orogrande               90  69  99  69 /  50  50   0   0
Mayhill                 75  56  85  57 /  50  60  10   0
Mescalero               78  55  84  56 /  60  60   0   0
Timberon                75  55  84  55 /  50  60   0   0
Winston                 89  54  91  57 /  40  20   0   0
Hillsboro               95  60  96  63 /  30  20   0   0
Spaceport               92  63  98  64 /  40  40   0   0
Lake Roberts            91  52  90  53 /  20   0   0   0
Hurley                  93  59  92  59 /  20   0   0   0
Cliff                   95  54  97  54 /  10   0   0   0
Mule Creek              95  60  95  60 /  10   0   0   0
Faywood                 96  59  95  62 /  20   0   0   0
Animas                 100  63 100  64 /   0   0   0   0
Hachita                102  62 100  63 /  10   0   0   0
Antelope Wells         101  64 100  65 /  10   0   0   0
Cloverdale              95  63  95  62 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

22/26
Tripoli/Grzywacz
Hazardous weather outlook, Jun 3, 10:09 AM MST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1109 AM MDT Sun Jun 3 2018

NMZ401>408-041715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-
1109 AM MDT Sun Jun 3 2018

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight
Isolated to scattered storms will develop around mid day and
continue into the afternoon hours. Damaging winds, large hail,
locally dense blowing dust and dry lightning will be the main
impacts with activity that develops. Weather will move out of the
area late this afternoon, with no impactful weather expected this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Hot and dry weather returns. Hot temperatures could create minor
problems for people sensitive to heat. Slight chances for mainly
dry thunderstorms later half of the week...especially west. Dry
lightning and downburst wind gusts are the main impacts.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon, mainly east of
the Continental divide.

NMZ409>417-TXZ418>424-041715-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Sun Jun 3 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...Today and Tonight
A round of scattered to numerous strong and severe storms will
develop mid day and continue through the late afternoon.
Damaging winds and hail are the main threats, but heavy downpours
and flooding will also become increasing likely later today and
early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Hot and dry weather returns. Hot temperatures could create minor
problems for people sensitive to heat.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon and early
evening.

Tripoli

In the hours before

Special weather statement, Jun 3, 2:29 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service El Paso TX
329 PM MDT SUN JUN 3 2018

NMZ407-032215-
Southwest Desert/Mimbres Basin NM-
329 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LUNA COUNTY UNTIL
415 PM MDT...

At 328 PM MDT, Doppler radar was tracking strong thunderstorms 5
miles east of Rockhound State Park and 8 miles southeast of Sunshine
, moving northeast at 20 mph.

Nickel size hail and winds in excess of 50 mph with blowing dust will
be possible with these storms.

Locations impacted include...
Akela and Spring Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3197 10763 3206 10774 3244 10730 3216 10730
TIME...MOT...LOC 2128Z 223DEG 47KT 3229 10737

TRIPOLI
Special weather statement, Jun 3, 2:38 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
338 PM MDT SUN JUN 3 2018

NMZ402-403-407>410-032215-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Northern Dona Ana County NM-Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Sierra County Lakes NM-
338 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...SOUTHWESTERN
SIERRA...NORTHERN LUNA AND NORTHWESTERN DONA ANA COUNTIES UNTIL 415
PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorms 10
miles north northwest of Deming, moving northeast at 20 mph.

Nickel size hail and winds in excess of 50 mph with blowing dust will
be possible with these storms.

Locations impacted include...
Deming, Uvas Valley and Nutt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
south central and north central New Mexico.

LAT...LON 3224 10775 3239 10803 3275 10765 3253 10729
TIME...MOT...LOC 2137Z 221DEG 25KT 3242 10775

TRIPOLI
Special weather statement, Jun 3, 2:41 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service El Paso TX
341 PM MDT SUN JUN 3 2018

NMZ402-403-408-409-032230-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
341 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND
SOUTHWESTERN SIERRA COUNTIES UNTIL 430 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of San Lorenzo, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hillsboro, San Lorenzo, San Juan, Sherman, Emory Pass, Kingston,
Caballo Lake State Park and Iron Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
north central New Mexico.

LAT...LON 3267 10790 3281 10803 3312 10758 3289 10728
TIME...MOT...LOC 2141Z 228DEG 18KT 3281 10783

TRIPOLI
Special weather statement, Jun 3, 3:01 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
401 PM MDT SUN JUN 3 2018

TXZ422-424-032245-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
401 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 445 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Lobo, or 17 miles south of Van Horn. This storm was
slowly building westward at 5 mph over far southeast Hudspeth county.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bosque Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
southwestern Texas.

LAT...LON 3066 10499 3067 10500 3068 10500 3068 10503
      3069 10504 3068 10505 3081 10516 3092 10492
      3090 10490 3084 10491 3083 10492 3067 10492
      3063 10498
TIME...MOT...LOC 2200Z 049DEG 3KT 3081 10492

TRIPOLI
Special weather statement, Jun 3, 3:18 PM MST, 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
418 PM MDT SUN JUN 3 2018

NMZ407-409-410-032300-
Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM-
Sierra County Lakes NM-
418 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIERRA...
NORTHEASTERN LUNA AND NORTHWESTERN DONA ANA COUNTIES UNTIL 500 PM
MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Garfield, or 10 miles west of Hatch, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garfield, Placitas In Dona Ana County, Derry, Salem, Upham, Uvas
Valley, Arrey and Caballo Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
south central and north central New Mexico.

LAT...LON 3251 10738 3267 10752 3306 10720 3284 10691
TIME...MOT...LOC 2217Z 222DEG 26KT 3270 10733

TRIPOLI
Special weather statement, Jun 3, 3:50 PM MST, 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
450 PM MDT SUN JUN 3 2018

NMZ408-409-032330-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
450 PM MDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
530 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Engle, or 24 miles northeast of Truth Or Consequences,
moving east northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rock House and North Monticello Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
north central New Mexico.

LAT...LON 3348 10656 3345 10654 3321 10720 3338 10731
      3348 10715
TIME...MOT...LOC 2250Z 234DEG 22KT 3342 10701

TRIPOLI

The radar

The El Paso radar (KEPZ), 26 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
June 3, 4:05 PM MST to 4:10 PM MST
Where
El Paso County, 2.65 mi WNW of Tobin
Measured
57 kt (66 mph) measured gust
Reported by
NWS Employee
Coordinates
31.896, -106.421

A peak gust of 66 mph was recorded by an off duty NWS employee in northeast El Paso.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768374.